August 7, 2012 in Features, Health

Zinc oxide sunscreen helps define coverage area on kids

Joe Graedon And Teresa Graedon
 

Q. How can I tell if I have applied an adequate amount of sunscreen to protect my kids? They are so excited to get into the ocean that they squirm when I apply lotion. It’s hard to tell if I miss a spot.

A. One of the most effective sunscreen ingredients is zinc oxide. You may remember it as the white cream lifeguards used to smear on their noses.

Nowadays zinc oxide is available in micro formulations that are less ghostly but still have a whitish tint when first applied. That way you can tell whether you have covered the kids adequately, and you will be encouraged to rub it in well.

Blue Lizard Sensitive (an underwriter for our radio show) contains both zinc and titanium but is fragrance- and paraben-free. As a result, children are not exposed to estrogenic sunscreen compounds.

Q. Is my husband at risk of absorbing estrogen during intercourse after I’ve used Estrace cream vaginally?

A. According to the North American Menopause Society, Estrace or other vaginal creams (Premarin) should not be used right before sex because the partner may absorb the estrogen hormone through his skin (Journal of Reproductive Medicine, January 2008). Over time, estrogen could have a feminizing effect.

Q. I take amitriptyline at night to help me sleep. I have read that this drug might make me more sensitive to the heat. I have been really suffering with the temperatures hovering around 100 degrees. Could my sleeping pill be dangerous?

A. Amitriptyline is a sedating antidepressant. The Food and Drug Administration has not approved it for use as a sleeping pill, although it is frequently prescribed for this purpose.

Because amitriptyline interferes with sweating, your body cannot dissipate extra heat as it normally would. This might put you at risk for heatstroke.

Stopping the drug suddenly might cause withdrawal symptoms, including insomnia. Please discuss this dilemma with your doctor.

Q. My 93-year-old mother was in assisted living. She was having stomach pain, not eating much and losing weight. When I checked her meds, I found that the heart drug digoxin might be causing the problem and asked her doctor to change the medication.

She was taken off digoxin with no ill effects. Her stomach pain went away, and she gradually gained some weight back. She is now 96 and doing well. Why aren’t doctors more careful with older patients?

A. Sometimes doctors don’t have the specialized knowledge to recognize that a digoxin dose that was appropriate at 65 or 70 may be excessive in a 90-year-old. As people age, liver and kidney function tends to decline. That makes people sensitive to many medications.

Our book “Top Screwups Doctors Make and How to Avoid Them” offers a chapter on keeping seniors safe. We are sending you our Guide to Drugs and Older People with lists of medicines that older people should generally shun and tips on avoiding overmedication. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy .com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via theirwebsite: www. PeoplesPharmacy.com.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email